Hail, St. Louis
- When
- September 4, 2:20 PM CST
- Where
- St. Louis County, 3.31 mi ENE of Orr
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.060, -92.760
Thunderstorms fired along a cold front in northern Minnesota and moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms fired along a cold front in northern Minnesota and moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 12:05 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 105 PM CDT TUE SEP 4 2012 .AVIATION...18Z TAF ISSUANCE... SCATTERED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE NORTHLAND WITH A FEW STORMS STRONG TO POSSIBLY SEVERE. ALREADY SEEING SOME CONVECTION IN KOOCHICHING COUNTY EARLY THIS AFTERNOON. ADDED TEMPO GRPS TO INL HIB DLH AND HYR THIS AFTERNOON FOR -TSRA...WITH ANOTHER ROUND OF STORMS POSSIBLE LATE TONIGHT/EARLY WED MORNING. COULD SEE SOME PATCHY FOG AROUND DLH TONIGHT AS WELL AS LLWS BEFORE THE COLD FRONT AND SHOWERS/STORMS MOVE THROUGH. WINDS WILL INCREASE FROM THE W/NW WED MORNING BEHIND THE FRONT WITH GUSTS 15 TO 20 KT POSSIBLE. && .PREV DISCUSSION... /ISSUED 917 AM CDT TUE SEP 4 2012/ UPDATE...MADE SOME MINOR ADJUSTMENTS TO POPS FOR TODAY AND TONIGHT BASED ON THE 00Z ECMWF AND LATEST NAM...WHICH SHIFT THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE SRN HALF OF OUR CWA TONIGHT AS THE FRONT MOVES THROUGH. OTHERWISE FORECAST LOOKS ON TRACK. PREV DISCUSSION... /ISSUED 309 AM CDT TUE SEP 4 2012/ SHORT TERM...THIS MORNING THROUGH WEDNESDAY... WEAK AND DISORGANIZED SURFACE LOW PRESSURE WILL DRIFT THROUGH OUR AREA TODAY...WITH ILL DEFINED SYSTEMS AFTERWARD. THE UNSEASONABLY HOT AND HUMID COLUMN POSES A RISK OF SOME RATHER INTENSE THUNDER STORMS THROUGH LATE TONIGHT. A WEAK TROUGH WILL BEGIN AN AIR MASS CHANGE EARLY WEDNESDAY...WITH COOLING AND COLD-ADVECTION LIGHT SHOWERS NOT REACHING OUR AREA UNTIL LATE WEDNESDAY AFTERNOON. LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... THROUGH THE COURSE OF THE REST OF THE WEEK...A LARGE MID/UPPER LEVEL LOW WILL GRADUALLY SHIFT FROM EAST CENTRAL MANITOBA TO QUEBEC. THIS WILL RESULT IN SEVERAL DAYS OF SUSTAINED NORTHWESTERLY OR NORTHERLY FLOW OVER THE NORTHLAND. TEMPERATURES WILL BE SIGNIFICANTLY COOLER WHEN COMPARED TO THE RECENT WARM WEATHER. HIGHS SHOULD BE IN THE 60S TO LOW 70S. THERE MAY BE SOME VERY LIGHT SHOWERS...PARTICULARLY THURSDAY ACROSS NORTHERN MINNESOTA DUE TO THE LOW CONVECTIVE TEMPERATURES. HOWEVER...MOST OF THE EXTENDED FORECAST IS DRY...PARTICULARLY SINCE THE MODELS ARE IN GOOD AGREEMENT THAT HIGH PRESSURE WILL MOVE INTO THE REGION LATE THIS WEEK AND PROVIDE DRY WEATHER INTO EARLY NEXT WEEK. TEMPERATURES MAY BEGIN TO REBOUND NEXT MONDAY WHEN SOUTHERLY FLOW RETURNS TO THE UPPER MIDWEST IN THE WAKE OF THE PASSING HIGH PRESSURE. && .POINT TEMPS/POPS... DLH 57 72 50 68 / 50 40 10 10 INL 51 70 44 64 / 40 30 20 20 BRD 56 74 48 71 / 50 40 0 10 HYR 56 75 44 72 / 60 60 10 10 ASX 56 76 49 70 / 50 60 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BERDES AVIATION...TENTINGER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 824 AM CDT TUE SEP 4 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 824 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE NORTHLAND TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DESTRUCTIVE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMAINING THUNDERSTORMS...MOSTLY OVER THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN...ARE NOT EXPECTED TO BE SEVERE EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-051030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 824 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND TONIGHT. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMAINING THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ACROSS WESTERN LAKE SUPERIOR EARLY WEDNESDAY. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT TUE SEP 4 2012
MNZ010-011-041945-
KOOCHICHING-NORTH ST. LOUIS-
223 PM CDT TUE SEP 4 2012
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CRAIGVILLE...MOVING EAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
SOUTHERN KOOCHICHING COUNTY
NETT LAKE INDIAN RESERVATION
NETT LAKE
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4828 9305 4791 9301 4790 9363 4802 9370
STEWARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 239 PM CDT TUE SEP 4 2012 MNZ019-042015- CENTRAL ST. LOUIS- 239 PM CDT TUE SEP 4 2012 AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOYT LAKES...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... MESABA... SKIBO... RIDGE... SEVEN BEAVER LAKE... BABBITT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4775 9186 4743 9179 4742 9226 4759 9233 STEWART STEWART
The Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Power was out to 2500 customers from Cook to Ely as thunderstorms with high winds toppled trees and branches onto power lines.
Pea to dime size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414684, 414685, 414690, 414686, 414687, 414688, 414689.